Alert archive / Puerto Rico / Flash Flood Warnings in 2005

Flash Flood Warning 180, NWS JSJ

October 13, 2005

NWS JSJ issued this flash flood warning at Oct 13, 2005, 2:27 PM CDT. It was in force for 18 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 13, 2005, 2:27 PM CDT (19:27 UTC)
Expired
Oct 14, 2005, 8:30 AM CDT
In force
18 hr
Issued by
NWS JSJ
Area
Counties, with a storm outline in the text

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGCA52 TJSJ 131930
FFWSJU
PRC001-055-059-073-075-111-113-121-141-149-153-132130-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SAN JUAN PR
327 PM AST THU OCT 13 2005

THE NATIONAL WEATHER SERVICE IN SAN JUAN HAS ISSUED A

* A FLASH FLOOD WARNING FOR THE FOLLOWING MUNICIPALITIES
  IN PUERTO RICO
     GUANICA
     GUAYANILLA
     JAYUYA
     ADJUNTAS
     SABANA GRANDE
     UTUADO
     YAUCO
     VILLALBA
     PENUELAS
     JUANA DIAZ
     PONCE

* UNTIL 530 PM AST

* AT 324 PM AST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
AN AREA OF MODERATE TO HEAVY RAIN CONTINUE TO AFFECT THE SOUTH 
CENTRAL SECTIONS OF PUERTO RICO. THESE SHOWERS AND THUNDERSTORMS ARE 
MOVING SLOWLY NORTHWARD OVER LA CORDILLERA CENTRAL. ADDITIONAL 
RAINFALL AMOUNTS OF AT LEAST ONE TO TWO INCHES ARE POSSIBLE IN THE 
WARNED AREA. THE DANGER OF MUDSLIDES WILL PERSIST.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL 
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...ANY 
ROADS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW LYING AREAS 
ARE SUBJECT TO FLOODING.

LAT...LON 1814 6655 1801 6648 1796 6693 1813 6693
      1817 6673 1820 6659

$$

EM

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS JSJ wrote its last area forecast discussion before this flash flood warning went out at Oct 13, 10:07 AM CDT, 4 hours 20 minutes earlier.

Area forecast discussion, Oct 13, 10:07 AM CDT, 4 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN JUAN PR
1107 AM AST THU OCT 13 2005

.UPDATE...SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS DEVELOPED
OVER THE CARIBBEAN WATERS AND AFFECTED THE SOUTHERN COAST OF PUERTO
RICO...MAINLY THE SOUTHWEST PORTION OF PUERTO RICO. THESE SHOWERS
HAVE PRODUCED RAINFALL ACCUMULATIONS OF BETWEEN 1 TO 2 INCHES ACROSS
THIS AREA. PARTLY CLOUDY SKIES HAVE PREVAILED OVER THE MOST OF
PUERTO RICO AND USVI...ALL THIS SUNSHINE WILL COMBINE WITH THE
AVAILABLE MOISTURE AND THE UNSTABLE ATMOSPHERE TO PRODUCE AN ACTIVE
WEATHER AFTERNOON. MOST OF THE WEATHER WILL CONCENTRATE ALONG THE
NORTHERN HALF OF PUERTO RICO...MAINLY FROM THE MUNICIPALITY OF
HATILLO EAST TO FAJARDO.

.PREVIOUS DISCUSSION...THE TROUGH THAT HAS BEEN PRODUCING THE ACTIVE
WEATHER OF LAST FEW DAYS HAVE MOVED A LITTLE TO THE NORTHWEST
ALLOWING FOR A TEMPORARY IMPROVEMENT IN THE WEATHER CONDITIONS.
HOWEVER...IT SEEMS THAT THE SAME TROUGH WILL CONTINUE IN THE
NEIGHBORHOOD AND THE LOW LEVELS NORTH WINDS WILL PUSH IT CLOSER TO
THE AREA AGAIN. UNDER THIS SCENARIO...WE CAN EXPECT THE
AFOREMENTIONED TROUGH TO PRODUCE ADDITIONAL SHOWERS AND
THUNDERSTORMS ACROSS THE LOCAL AREA TODAY WITH THE WESTERN SECTIONS
OF THE AREA HAVING HIGHER CHANCES FOR PRECIPITATION. THE LOCAL
AIRMASS REMAINS VERY UNSTABLE AND MOIST AND THE POTENTIAL FOR
ADDITIONAL HEAVY RAIN REMAINS. BECAUSE OF THIS I HAVE CONTINUED WITH
A WET FORECAST TREND THROUGH THE WEEKEND.

&&

.SYNOPSIS...BROAD LOW PRESSURE PERSISTS ACROSS THE ENTIRE WESTERN
ATLANTIC...EXTENDING SOUTH SOUTHWESTWARD ACROSS THE ENTIRE
CARIBBEAN...WITH A TROUGH AXIS FROM THE SOUTHWEST CARIBBEAN
NORTHEAST ACROSS WESTERN HISPANIOLA TO A 1006 MB LOW NEAR 26 NORTH
67 WEST...WITH THIS GENERAL PATTERN EXPECTED TO PREVAIL THROUGH THE
WEEKEND. THIS IS MAINTAINING A MODERATE TO STRONG SOUTH SOUTHWEST
WIND FLOW ACROSS THE AREA WATERS. COPIOUS AMOUNTS OF TROPICAL
MOISTURE WITH EMBEDDED THUNDERSTORMS WILL CONTINUE TO MOVE NORTH AND
NORTHEASTWARD FROM THE CARIBBEAN ACROSS THE LOCAL ISLANDS AND INTO
THE ATLANTIC WATERS THROUGH THURSDAY. LARGE LONG PERIOD NORTH
NORTHEAST SWELLS WILL MOVE INTO THE REGIONAL WATERS EARLY SUNDAY
MORNING.

&&

.MARINE...THE ACTIVE WEATHER OVER THE SEAS WILL RESULT IN HAZARDOUS
MARINE CONDITIONS ESPECIALLY FOR UNEXPERIENCED PEOPLE.

&&

.HYDROLOGY...BECOME OBVIOUS THAT THE SIGNIFICANT AMOUNTS OF RAIN OF
THE LAST FEW DAYS HAVE SATURATED THE GROUND AREAWIDE AND SMALL
STREAM AND RIVERS WILL REACT QUICKLY TO SMALLER RAINFALL AMOUNTS.
THEN WILL NOT BE SAFE TO BE NEAR THE RIVERS AND STREAMS ACROSS THE
AREA.

&&

.CLIMATE...THE TREND FOR WETTER WEATHER CONDITIONS REMAINS WITH ALL
CONSEQUENCES IT HAVE. KEEP AN EYE ON CLIMATE.

&&

.PRELIMINARY POINT TEMPS/POPS...
SJU MMM MMM MMM MMM /  50  70  70  70
STT MMM MMM MMM MMM /  50  70  70  70

&&

.SJU WATCHES/WARNINGS/ADVISORIES...
PR...NONE.
VI...NONE.
&&

11
Hazardous weather outlook, Oct 13, 5:30 AM CDT, 8 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN JUAN PR
630 AM AST THU OCT 13 2005

PRZ001>013-AMZ710>750-141030-
630 AM AST THU OCT 13 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PUERTO RICO.

.DAY ONE...TODAY AND TONIGHT

THE LARGE MIDDLE TO UPPER LEVEL LOW OVER THE WESTERN ATLANTIC...
WILL CONTINUE TO MOVE IN A GENERAL EAST NORTHEAST DIRECTION WHILE
SLOWLY WEAKENING. A SURFACE LOW WHICH HAS FORMED AS A RESULT OF THE
UPPER LEVEL FEATURE WILL CONTINUE TO REMAIN FAIRLY STATIONARY WELL
NORTH OF THE LOCAL ISLANDS. THIS SURFACE FEATURE WILL MAINTAIN A
SOUTH SOUTHWEST WIND FLOW ACROSS THE LOCAL ISLANDS...WHICH CONTINUES
TO BRING ABUNDANT TROPICAL MOISTURE OVER THE AREA. AS A RESULT...
SCATTERED TO LOCALLY NUMEROUS SHOWERS AND SCATTERED THUNDERSTORMS
CAN BE EXPECTED. SINCE THE GROUNDS REMAIN SATURATED...FLASH AND
RIVER FLOODING...AS WELL AS MUDSLIDES REMAIN POSSIBLE.

STREAM FLOW REMAINS MUCH HIGHER THAN USUAL...SO LOCAL RESIDENTS AND
VISITORS ARE URGED TO STAY AWAY FROM LOCAL RIVERS AND STREAMS UNTIL
WEATHER CONDITIONS IMPROVE. REMEMBER...IT DOES NOT HAVE TO BE
RAINING IN THE LOCAL AREA FOR STREAM FLOW TO INCREASE TO DANGEROUS
LEVELS.

MARINERS SHOULD CONTINUE TO REMAIN ALERT FOR THUNDERSTORMS ACROSS
THE REGIONAL WATERS...WHICH WILL CREATE STRONG GUSTY WINDS...LOCALLY
HIGHER SEAS...AND HAVE THE POTENTIAL FOR FREQUENT CLOUD TO WATER
LIGHTNING.

.DAYS TWO THROUGH SEVEN...
A SURFACE LOW WILL REMAIN FAIRLY STATIONARY ACROSS THE WESTERN
ATLANTIC AND HELP MAINTAIN A SOUTH SOUTHWEST FLOW WHICH WILL
CONTINUE TO BRING TROPICAL MOISTURE OVER THE AREA THROUGH THE
WEEKEND. THIS WILL MAINTAIN MOIST CONDITIONS ACROSS THE REGION. A
NORTH NORTHEAST SWELL IS EXPECTED MOVE IN AND AFFECT THE LOCAL
WATERS BY EARLY SUNDAY MORNING.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION IS REQUESTED.

VIZ001-002-AMZ710>730-141030-
630 AM AST THU OCT 13 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE U.S. VIRGIN ISLANDS.

.DAY ONE...TODAY AND TONIGHT
THE LARGE MIDDLE TO UPPER LEVEL LOW OVER THE WESTERN ATLANTIC...
WILL CONTINUE TO MOVE IN A GENERAL EAST NORTHEAST DIRECTION WHILE
SLOWLY WEAKENING. A SURFACE LOW WHICH HAS FORMED AS A RESULT OF THE
UPPER LEVEL FEATURE WILL CONTINUE TO REMAIN FAIRLY STATIONARY WELL
NORTH OF THE LOCAL ISLANDS. THIS SURFACE FEATURE WILL MAINTAIN A
SOUTH SOUTHWEST WIND FLOW ACROSS THE LOCAL ISLANDS...WHICH CONTINUES
TO BRING ABUNDANT TROPICAL MOISTURE OVER THE AREA. AS A RESULT...
SCATTERED TO LOCALLY NUMEROUS SHOWERS AND SCATTERED THUNDERSTORMS
CAN BE EXPECTED. SINCE THE GROUNDS REMAIN SATURATED...URBAN AND GUT
FLOODING...AS WELL AS MUDSLIDES REMAIN POSSIBLE.

MARINERS SHOULD CONTINUE TO REMAIN ALERT FOR THUNDERSTORMS ACROSS
THE REGIONAL WATERS...WHICH WILL CREATE STRONG GUSTY WINDS...LOCALLY
HIGHER SEAS...AND HAVE THE POTENTIAL FOR FREQUENT CLOUD TO WATER
LIGHTNING.

.DAYS TWO THROUGH SEVEN...
A SURFACE LOW WILL REMAIN FAIRLY STATIONARY ACROSS THE WESTERN
ATLANTIC AND HELP MAINTAIN A SOUTH SOUTHWEST FLOW WHICH WILL
CONTINUE TO BRING TROPICAL MOISTURE OVER THE AREA THROUGH THE
WEEKEND. THIS WILL MAINTAIN MOIST CONDITIONS ACROSS THE REGION. A
NORTH NORTHEAST SWELL IS EXPECTED MOVE IN AND AFFECT THE LOCAL
WATERS BY EARLY SUNDAY MORNING.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION IS REQUESTED.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE WEB
SITE FOR PUERTO RICO AND THE U.S. VIRGIN ISLANDS AT (ALL LOWERCASE
LETTERS): HTTP://WWW.SRH.NOAA.GOV/SJU.

The office that day

Everything else NWS JSJ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 12, 9:28 PM CDTSpecial Marine WarningJSJ47 min
Oct 13, 12:25 PM CDTFlash Flood WarningJSJ18 hr
Oct 13, 3:02 PM CDTSpecial Marine WarningJSJ118 min
Oct 13, 4:24 PM CDTFlash Flood WarningJSJ22 hr

Nearby

Flash Flood Warnings in Puerto Rico, 2005Every flash flood warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.